Tornadoes · United States · Nebraska · 2024

EF1 tornado, Minden to Norman, Nebraska, July 6, 2024

From Minden to Norman, this EF1 tornado ran 4.3 miles across Kearney County on July 6, 2024, touching down at 4:03 PM CDT and reaching 50 yards wide. It killed nobody, and did $750,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 6, 2024
Touchdown
4:03 PM CDT (21:03 UTC)
Lifted
4:09 PM CDT (21:09 UTC)
On the ground
6 minutes
Path length
4.3 miles (6.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$750,000
County
Kearney County
Touchdown point
40.488, -98.840
Lift-off point
40.463, -98.766
Record number
2407061503-01

The damage survey

67 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Large fertilizer tanks shifted E to onto nearby road
  • Wood pole broken in three. Nearby pivots unaffected so lowered to lowest possible estimated wind speed for this DoD.
  • Only minor tree damage at this location
  • Grain bin tossed over 500 yards to the SE. lines up with pivot and power line damage to the NW.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A broad, upper trough was over most of the country, including Nebraska. An upper disturbance passed over the central Plains which created enhanced lift. CAPE values of around 2,000 J/kg, wind shear of around 40 to 50 knots, and mid-level lapse rates of 7 to 8 degrees C/km were over south-central Nebraska. Temperatures were mostly in the 70s to lower 80s. These conditions resulted in an atmosphere that was conducive for severe storm development.||Thunderstorms had already developed to the northwest of the area during the early to mid-morning hours and moved over central Nebraska during the late morning hours. Additional storms developed to the west and northwest of the area during the late morning hours. These storms moved eastward and one storm began impacting Dawson County with hail up to the size of tennis balls just after 12 PM CDT. This storm continued moving east southeast through the afternoon with other storms moving in behind the original storm. The largest hail of the day was baseball sized and fell in Phelps County after 2 PM CDT. Additional hail impacted Dawson, Gosper, Buffalo, Phelps, Kearney, Franklin, Webster, and Fillmore Counties. These storms produced 5 tornadoes which impacted Kearney, Adams, Clay, and Fillmore Counties. The first two tornadoes impacted Kearney County and were both rated EF1. The third and fourth tornadoes impacted Adams County and were both rated EF0. The fifth tornado first touched down in Clay County then moved into Fillmore County and was rated an EF1. Severe wind gusts were also reported with these storms with the strongest winds estimated near 80 mph in Kearney and Adams Counties. The storm reports ended just before 6 PM CDT as the storms moved east of the area.

This tornado touched down in the area of the golf course, then moved southeast through the northeast part of town, just south of the airport. The ground circulation was likely small and somewhat disorganized at this stage, as most of the damage in town was to trees. The tornado grew in intensity on the northeast outskirts of town, where a couple metal buildings sustained roof and overhead door damage. The tornado appeared to track along the highway northeast of town before crossing into a corn field and overturning pivots. Based on storm chaser video, this is where the condensation funnel was largest and most obvious. The end of the track between 33 Road and 34 Road was confirmed by drone video submitted to the NWS. The estimated peak wind gust of 90 MPH and EF1 rating is based on the tree damage at the golf course and the damage to the metal buildings on the edge of town. The tornado width of 200 yards is estimated based on observed damage and storm chaser video. Extensive tree damage was noted further south across Minden, and appears to be the result of an intense rear flank downdraft surge of straight-line wind.

A small tornado touched down near a farmstead northwest of Norman and caused large tree limbs to fall onto a house. The tornado continued southeast where it snapped four power poles along K Road, overturned pivots, and carried a small brain bin over 500 yards from its original location. The tornado continued southeast and produced a few locations of minor damage before lifting prior to crossing 42 Road southeast of Norman. The peak wind gust was estimated to be 100 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jul 6, 12:42 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
  • Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
  • High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe storms are possible across the area this afternoon into
  this evening. The main threats will be large hail and damaging
  winds.

- Showers and storms will also be possible Sunday and again on
  Wednesday. Severe weather is not expected at this time.

- High temperatures will range from the mid 70s to mid 90s with
  low temperatures in the mid 50s to lower 70s.

&&

.DISCUSSION...
Issued at 411 AM CDT Sat Jul 6 2024

Today and tonight...

A broad, upper trough is over most of the country with an upper
ridge over the West Coast. Clear to mostly clear skies are across
south central and central Nebraska and north central Kansas with
temperatures in the 50s and 60s. Winds are generally light and
variable. An upper disturbance will pass over the central Plains
today, and this will create enhanced lift over the area. Fairly high
CAPE, wind shear, and mid-level lapse rates will be over the area
this afternoon which will contribute to possible severe
thunderstorms. Most of the forecast area is in a slight risk for
severe storms with the rest of the area in a marginal risk. The main
timing for severe storms appears to be this afternoon into this
evening. Some storms may develop (up to around a 40% chance) this
morning across mainly areas along and north of I-80, but these
storms are not expected to be severe. The main threats with the
strongest storms today will be large hail and damaging winds.
Additional showers and storms may develop (up to around a 35%
chance) tonight but are not expected to be severe. There is some
uncertainty in regards to high temperatures this afternoon due to
possible morning and early afternoon convection. Generally expect
high temperatures today to range from the upper 70s to mid 90s.
Temperatures across north central Kansas and portions of south
central Nebraska will have the potential to heat up due to a surface
trough in place. Low temperatures tonight are expected to be in the
50s and 60s.

Sunday through Monday night...

Another upper level disturbance will move over the area on Sunday
along with a cold front. This will lead to continued rain and storm
chances (up to around 65%) during the day on Sunday. Severe weather
is generally not expected on Sunday with much lower instability and
wind shear. Temperatures will be cooler with highs mostly in the
70s. Temperatures Sunday night will also be cooler with lows mainly
in the 50s with clearing skies and light northerly winds. The upper
trough will still be over the region on Monday but no precipitation
is expected. Light northerly winds will be present on Monday with
highs in the lower to mid 80s. Low temperatures Monday night will
range from the mid 50s to lower 60s.

Tuesday through Friday night...

South central and central Nebraska and north central Kansas will be
on the backside of the upper trough on Tuesday. An upper ridge will
be building over the western part of the country. Temperatures on
Tuesday are expected to warm up into the mid 80s to lower 90s. Low
temperatures Tuesday night will be in the upper 50s to mid 60s. Rain
and storm chances (15% to 20%) return to parts of the area on
Wednesday as an upper disturbance moves overhead. Temperatures on
Wednesday will be similar or slightly cooler than the previous day.
Low temperatures Wednesday night will be similar to the previous
night. Temperatures are expected to continue heating up Thursday and
Friday with highs reaching the mid 80s to mid 90s on Friday. This
will be a result of an upper ridge to the west having more impact
across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1234 PM CDT Sat Jul 6 2024

For KGRI/KEAR Airports:

Showers and thunderstorms moving across the area will impact the
TAF sites this afternoon. The most likely timeframe for KEAR
will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at
KGRI. Some of these thunderstorms are expected to produce hail
to the size of golf balls and potentially brief gusts of over 60
mph. There may be brief visibility reductions in heavy rain as
well. CIGS are expected to remain VFR through the evening with
bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly
toward the end of the period Sunday morning. Wind direction will
be pretty variable through the period, but generally easterly
through this evening (other than near thunderstorms where winds
will be erratic and gusty). Winds will become light and variable
overnight, then northerly mid- to late Sunday morning. Outside
of thunderstorm impacts, winds are expected to be 8 kts or less
through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
201 PM CDT Sat Jul 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
201 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms have developed and will move across the
outlook area this afternoon into this evening. Hail up to the size
of golf balls and wind gusts in excess of 60 mph will be possible.
An isolated tornado or two will also be possible. A severe
thunderstorm watch is in effect for the majority of the outlook
area until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday night and again
Wednesday into Wednesday night. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe
weather.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 6, 3:26 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
326 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Gst     5 NNW Holdrege          40.50N 99.42W
07/06/2024  M66 MPH          Phelps             NE   Mesonet

&&

KS
Local storm report, Jul 6, 3:32 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
332 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             Minden                  40.50N 98.95W
07/06/2024  M1.00 Inch       Kearney            NE   Public

            Delayed report sent via social media.

&&
Local storm report, Jul 6, 3:38 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
338 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Hail             2 NW Axtell             40.51N 99.14W
07/06/2024  M1.75 Inch       Kearney            NE   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

KS
Local storm report, Jul 6, 3:51 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
351 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Tstm Wnd Gst     4 WSW Minden            40.49N 99.02W
07/06/2024  M72 MPH          Kearney            NE   Mesonet

            Personal weather station reported a 72MPH
            wind gust.

&&
Local storm report, Jul 6, 3:56 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
356 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Funk                    40.46N 99.25W
07/06/2024  E0.75 Inch       Phelps             NE   Public

            Report from mPING: Dime (0.75 in.).

&&

KS
Local storm report, Jul 6, 3:59 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
359 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tornado          1 NE Minden             40.51N 98.93W
07/06/2024                   Kearney            NE   Trained Spotter

            A spotter confirmed a tornado 1 mile north
            and east of Minden. Report of tree damage.

&&

KS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

9.1 hours before the tornado, 168 km from the path. July 6, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 336 joules per kilogram, CIN -141, lifted condensation level 1712 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Kearney Municipal (EAR), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the touchdown began at 20:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 6, 2024

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 62:02 PM CDTUnratedRawlins, KS3.375
July 63:48 PM CDTEF1Kearney, NE1.1200$500,000
July 64:36 PM CDTEF0Adams, NE2.450$50,000
July 64:52 PM CDTEF0Adams, NE0.3100$100,000
July 65:06 PM CDTEF1Mountrail, ND1.275$40,000
July 65:32 PM CDTEF1Clay, NE1.9400$125,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.